Alert archive / Utah / Wind Advisories in 2019

Wind Advisory 12, NWS Salt Lake City, UT

June 19, 2019

NWS Salt Lake City, UT issued this wind advisory at Jun 19, 2019, 2:16 PM MDT. It took effect at Jun 20, 2019, 12:00 PM MDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jun 19, 2019, 2:16 PM MDT (20:16 UTC)
In effect from
Jun 20, 2019, 12:00 PM MDT
Expired
Jun 21, 2019, 2:41 AM MDT
In force
15 hr
Issued by
NWS Salt Lake City, UT

The text

As transmitted.

817 
WWUS75 KSLC 192016
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
216 PM MDT Wed Jun 19 2019

UTZ012>016-019-020-200600-
/O.NEW.KSLC.WI.Y.0012.190620T1800Z-190621T0400Z/
Castle Country-San Rafael Swell-Sanpete/Sevier Valleys-
West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Including the cities of Price, Castle Dale, Emery, Green River, 
Hanksville, Manti, Richfield, Delta, Fillmore, Beaver, 
Cedar City, Milford, St George, Kanab, and Escalante
216 PM MDT Wed Jun 19 2019

...WIND ADVISORY IN EFFECT FROM NOON TO 10 PM MDT THURSDAY...

The National Weather Service in Salt Lake City has issued a Wind
Advisory, which is in effect from noon to 10 PM MDT Thursday.

* AFFECTED AREA...Castle Country, the San Rafael Swell, Sanpete
  and Sevier Valleys, west central and southwest Utah, Utah's
  Dixie and Zion National Park and south central Utah.

* WINDS...Southwest 20 to 30 mph with gusts up to 50 mph.

* TIMING...Gusty winds will gradually increase through the
  morning. The strongest wind gusts will continue through the
  afternoon and into the evening before diminishing.

* IMPACTS...Strong crosswinds will be possible on east-west routes.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least 31
mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make driving difficult.

&&

$$

UTZ005-200600-
/O.NEW.KSLC.WI.Y.0012.190620T1800Z-190621T0400Z/
Great Salt Lake Desert and Mountains-
Including the cities of Wendover and Snowville
216 PM MDT Wed Jun 19 2019

...WIND ADVISORY IN EFFECT FROM NOON TO 10 PM MDT THURSDAY...

The National Weather Service in Salt Lake City has issued a Wind
Advisory, which is in effect from noon to 10 PM MDT Thursday.

* AFFECTED AREA...Great Salt Lake Desert and Mountains.

* WINDS...Northwest 20 to 30 mph with gusts up to 50 mph.

* TIMING...Winds will increase behind a cold front through the
  afternoon and into the evening before diminishing.

* IMPACTS...Strong crosswinds will be possible on east-west 
  routes including I-80 from Wendover to Grantsville. 

  PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least 31
mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make driving difficult.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
4 follow-up statements
066 
WWUS75 KSLC 200916
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
316 AM MDT Thu Jun 20 2019

UTZ004-202300-
/O.EXB.KSLC.WI.Y.0012.190620T2300Z-190621T1000Z/
Southern Wasatch Front-
Including the cities of Lehi, Provo, and Nephi
316 AM MDT Thu Jun 20 2019

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 4 AM MDT
FRIDAY...

The National Weather Service in Salt Lake City has issued a Wind
Advisory, which is in effect from 5 PM this afternoon to 4 AM MDT
Friday.

* AFFECTED AREA...The Southern Wasatch Front including Utah Lake.

* WINDS...North 20 to 30 mph with gusts up to 55 mph.

* TIMING...Gusty winds will gradually increase through the
  afternoon out of the southwest, before switching to the north 
  and increasing late this afternoon into tonight.

* IMPACTS...Strong crosswinds will be possible on east-west
  routes, making travel difficult especially for high profile
  vehicles and those towing trailers. Gusty winds will cause a
  rough chop on Utah Lake. Wind sensitive operations will be
  impacted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least 31
mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make driving difficult.

The strong winds will create dangerous boating conditions on area
lakes. These winds will create very choppy water and generate 
large waves which could capsize or swamp small craft. For your 
personal safety, operators of small craft are urged to postpone 
their outings until the winds subside.

&&

$$

UTZ011-202300-
/O.EXA.KSLC.WI.Y.0012.190620T1800Z-190621T0400Z/
Western Uinta Basin-
Including the cities of Duchesne and Roosevelt
316 AM MDT Thu Jun 20 2019

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS
EVENING...

The National Weather Service in Salt Lake City has issued a Wind
Advisory, which is in effect from noon today to 10 PM MDT this
evening.

* AFFECTED AREA...The Western Uinta Basin.

* WINDS...West 20 to 30 mph with gusts up to 50 mph.

* TIMING...Gusty winds will gradually increase through the 
  morning. The strongest wind gusts will continue through the 
  afternoon and into the evening before diminishing.

* IMPACTS...Strong crosswinds will be possible on north-south
  routes, making travel difficult especially for high profile
  vehicles and those towing trailers. Wind sensitive operations 
  will be impacted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least 31
mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make driving difficult.

&&

$$

UTZ012>016-019-020-202300-
/O.CON.KSLC.WI.Y.0012.190620T1800Z-190621T0400Z/
Castle Country-San Rafael Swell-Sanpete/Sevier Valleys-
West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Including the cities of Price, Castle Dale, Emery, Green River, 
Hanksville, Manti, Richfield, Delta, Fillmore, Beaver, 
Cedar City, Milford, St George, Kanab, and Escalante
316 AM MDT Thu Jun 20 2019

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 10 PM MDT
THIS EVENING...

* AFFECTED AREA...Castle Country, the San Rafael Swell, Sanpete
  and Sevier Valleys, west central and southwest Utah, Utah's
  Dixie and south central Utah.

* WINDS...Southwest 20 to 30 mph with gusts up to 50 mph.

* TIMING...Gusty winds will gradually increase through the 
  morning. The strongest wind gusts will continue through the 
  afternoon and into the evening before diminishing.

* IMPACTS...Strong crosswinds will be possible on east-west
  routes, making travel difficult especially for high profile
  vehicles and those towing trailers. Wind sensitive operations 
  will be impacted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
31 mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make driving difficult.

&&

$$

UTZ005-202300-
/O.CON.KSLC.WI.Y.0012.190620T1800Z-190621T0400Z/
Great Salt Lake Desert and Mountains-
Including the cities of Wendover and Snowville
316 AM MDT Thu Jun 20 2019

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 10 PM MDT
THIS EVENING...

* AFFECTED AREA...Great Salt Lake Desert and Mountains.

* WINDS...Northwest 20 to 30 mph with gusts up to 50 mph.

* TIMING...Winds will increase behind a cold front through the 
  afternoon and into the evening before diminishing.

* IMPACTS...Strong crosswinds will be possible on east-west routes
  including I-80 from Wendover to Grantsville, making travel
  difficult especially for high profile vehicles and those towing
  trailers. Wind sensitive operations will be impacted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
31 mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make driving difficult.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
781 
WWUS75 KSLC 201529
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
929 AM MDT Thu Jun 20 2019

UTZ012>016-019-020-210400-
/O.CON.KSLC.WI.Y.0012.190620T1800Z-190621T0400Z/
Castle Country-San Rafael Swell-Sanpete/Sevier Valleys-
West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Including the cities of Price, Castle Dale, Emery, Green River, 
Hanksville, Manti, Richfield, Delta, Fillmore, Beaver, 
Cedar City, Milford, St George, Kanab, and Escalante
929 AM MDT Thu Jun 20 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING...

* AFFECTED AREA...Castle Country, the San Rafael Swell, Sanpete 
  and Sevier Valleys, west central and southwest Utah, Utah's 
  Dixie and south central Utah.

* WINDS...Southwest 20 to 30 mph with gusts in excess of 50 mph.

* TIMING...Gusty winds will gradually increase through the day.
  The strongest wind gusts are expected this afternoon, continuing 
  into the evening before diminishing.

* IMPACTS...Strong crosswinds will be possible on mainly east-west
  routes through the area. This may impact travel for high profile
  vehicles as well as those towing trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
31 mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make driving difficult.

&&

$$

UTZ005-011-210400-
/O.CON.KSLC.WI.Y.0012.190620T1800Z-190621T0400Z/
Great Salt Lake Desert and Mountains-Western Uinta Basin-
Including the cities of Wendover, Snowville, Duchesne, 
and Roosevelt
929 AM MDT Thu Jun 20 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING...

* AFFECTED AREA...The Great Salt Lake Desert and Mountains and the
  Western Uinta Basin.

* WINDS...West 20 to 30 mph with gusts up to 50 mph.

* TIMING...Gusty winds will gradually increase through the day. 
  The strongest wind gusts will continue through the afternoon and
  into the evening before diminishing.

* IMPACTS...Strong crosswinds will be possible on mainly north-
  south routes through the area. This may impact travel for high 
  profile vehicles as well as those towing trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
31 mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make driving difficult.

&&

$$

UTZ004-210600-
/O.CON.KSLC.WI.Y.0012.190620T2300Z-190621T1000Z/
Southern Wasatch Front-
Including the cities of Lehi, Provo, and Nephi
929 AM MDT Thu Jun 20 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
4 AM MDT FRIDAY...

* AFFECTED AREA...The southern Wasatch Front, mainly impacting
  northern Utah County.

* WINDS...North 20 to 30 mph with gusts up to 50 mph.

* TIMING...Gusty winds will gradually increase through the 
  afternoon out of the southwest, before switching to the north 
  and increasing late this afternoon into tonight.

* IMPACTS...Strong crosswinds will be possible on east-west routes
  including I-15 through the Point of the Mountain area into Lehi.
  This may impact travel for high profile vehicles as well as 
  those towing trailers. Rough conditions will be possible on Utah
  Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
31 mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make travel difficult.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
287 
WWUS75 KSLC 210351
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
951 PM MDT Thu Jun 20 2019

UTZ012>016-019-020-210500-
/O.EXP.KSLC.WI.Y.0012.000000T0000Z-190621T0400Z/
Castle Country-San Rafael Swell-Sanpete/Sevier Valleys-
West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Including the cities of Price, Castle Dale, Emery, Green River, 
Hanksville, Manti, Richfield, Delta, Fillmore, Beaver, 
Cedar City, Milford, St George, Kanab, and Escalante
951 PM MDT Thu Jun 20 2019

...WIND ADVISORY WILL EXPIRE AT 10 PM MDT THIS EVENING...

Winds have fallen below advisory thresholds across the area will
will continue to diminish during the late evening and overnight 
hours.

$$

UTZ005-011-210500-
/O.EXP.KSLC.WI.Y.0012.000000T0000Z-190621T0400Z/
Great Salt Lake Desert and Mountains-Western Uinta Basin-
Including the cities of Wendover, Snowville, Duchesne, 
and Roosevelt
951 PM MDT Thu Jun 20 2019

...WIND ADVISORY WILL EXPIRE AT 10 PM MDT THIS EVENING...

Winds have fallen below advisory thresholds across the area will
will continue to diminish during the late evening and overnight 
hours.

$$

UTZ004-211000-
/O.CON.KSLC.WI.Y.0012.000000T0000Z-190621T1000Z/
Southern Wasatch Front-
Including the cities of Lehi, Provo, and Nephi
951 PM MDT Thu Jun 20 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM MDT FRIDAY...

* AFFECTED AREA...The southern Wasatch Front, mainly impacting 
  northern Utah County.

* WINDS...Gusty northwest 20 to 30 mph with gusts up to 45 mph.

* TIMING...Gusty winds will continue through the remainder of the
  evening hours before diminishing overnight. 

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
31 mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make travel difficult.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
174 
WWUS75 KSLC 210841
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
241 AM MDT Fri Jun 21 2019

UTZ004-210945-
/O.CAN.KSLC.WI.Y.0012.000000T0000Z-190621T1000Z/
Southern Wasatch Front-
Including the cities of Lehi, Provo, and Nephi
241 AM MDT Fri Jun 21 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Salt Lake City has cancelled the
Wind Advisory.

Winds have diminished across the Southern Wasatch Front.

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Jun 19, 9:47 AM MDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jun 19, 9:47 AM MDT, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
947 AM MDT Wed Jun 19 2019

.SYNOPSIS...Stable conditions will be maintained today beneath a
dry northwesterly flow aloft. A cold front will move through
Thursday, bringing substantially lower temperatures to the area
Friday and this weekend. Warm and dry conditions return next week.

&&

.DISCUSSION...Strong ridging remains in place over the eastern
pacific this morning, with axis extending north off the PacNW along
140W . Downstream of this a long wave trough exists from the
northern plains and points west across the northern Rockies
region, while a dry northwesterly flow aloft dominates aloft
locally. Stable conditions within this flow will allow for largely
clear skies, drier conditions, and near seasonal temps across the
area today. No updates to current package made or planned this
morning.

The primary feature within the long wave trough over the northern
tier is an upper level low just now translating south into
northwestern Montana, while a secondary short wave upstream over
the PacNW is gaining amplitude along a 130kt upper jet within the
backside of the trough. This latter short wave will be the primary
driver in cold frontal development and a rapid lowering of heights
locally over the next 24 hours, this as a surface trough already
exists over central Utah, and will only deepen further with short
wave encroachment tomorrow morning. Quite a late June pattern...

PREVIOUS DISCUSSION...The vorticity lobe is expected reach and kick
out the surface low Thursday, finally driving the surface front
south through northern Utah Thursday evening/Friday morning.
Breezy conditions will prevail Thursday ahead of and behind the
front with gusts up to 40-50 mph likely across much of Utah's
eastern and western valleys. Wind advisories for Thursday may be
needed this afternoon. The surface front will advance well ahead
of the upper level baroclinic zone, however isolated to scattered
showers and thunderstorms are still expected across central and
eastern Utah Thursday afternoon and night. The drier airmass is
expected to eventually make its way through northern Utah
overnight Thursday in conjunction with the H7 baroclinic zone. Yet
another vorticity lobe will be traveling down the back side of
the trough Thursday night, further deepening the upper level
trough over Nevada acting to stall out the frontal boundary across
southern Utah Friday and Saturday. These two features will be the
focus for additional precip across the eastern two thirds of Utah
Friday and Saturday before finally clearing out of the area
Saturday night.

The other talking point with this storm will be the dramatic cool
down experienced across the entire FA. The Wasatch Front's
temperatures will generally be in the low-mid 80s Thursday, then
the mid-upper 60s on Friday and Saturday. The cooler temperatures
will continue into southern Utah Saturday with temperatures
statewide reaching 15-20 degrees below climo.

With models having trended towards increased spread with the
weekend storm system, there is now greater uncertainty with the
forecast Saturday night and Sunday. Have trended PoPs/Sky higher
than previous forecasts for this period given that the GFS is
slower moving the system out of the area since it has it
developing into a closed low.

Sunday night and Monday, however, models return to better agreement
with the pattern flattening out ahead the the next storm system
deepening off the BritCol and PacNW coast. This will lead to drier
and significantly warmer conditions as H7 temperatures pop back up
to between 8-12C by Monday afternoon with the flow turning more
southwesterly.

The pattern will then amplify Tuesday and Wednesday as the storm
continues to deepen along the West Coast. It does not make it into
Utah before the end of the 7-day forecast period. Rather, a warm and
dry pattern with increasing southwest flow is expected during this
time, and some areas could see the warmest temperatures so far this
year.

&&

.AVIATION...Winds at the SLC terminal are expected to shift to the
northwest around 17-19Z. Winds will likely become gusty after 19Z,
but there is only a 10 percent chance of gusts greater than 30 mph.
Though speeds will decrease after 00Z, winds should remain out of
the northwest through at least 05Z.

&&

.FIRE WEATHER...Drier conditions and mostly clear skies are
expected across all districts today. A weak upper level trough
moving through northern Utah will increase the winds across the
northern districts this afternoon/evening. A more potent storm
system will approach the area Thursday increasing the winds across
all districts. Strong southwest winds combined with low RH will
prevail across the southern zones Thursday, in particular zones
492, 489, and 497. The fuels are not approaching critical in any
of those zones except 497 (Utah's Dixie), therefore a Red Flag
Warning for zone 497 may be warranted depending on the current
fuel status.

The trough will begin making its way through the area in the form
of a strong cold front moving from northwest to southeast
Thursday afternoon. Expect a sharp temperature drop and an abrupt
northerly wind shift with frontal passage. The storm will also
develop widely scattered showers and thunderstorms across
central/southern Utah beginning Thursday afternoon with at least
isolated to scattered precipitation continuing into the weekend.
Some snowflakes are possible above 8,000 feet. Ridging with
generally quieter weather is expected late this weekend.

Another system is expected to settle into the far western CONUS
early next week, leaving Utah under southwest flow aloft. This
will support the development of low RH, strong southwest surface
winds, and warm/dry conditions across the southern and western
districts early to mid next week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

DISCUSSION/AVIATION...Merrill/Schoening
PREVIOUS DISCUSSION...Bonnette/Cheng

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jun 19, 4:11 AM MDT, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
411 AM MDT Wed Jun 19 2019

UTZ001>016-019>021-517-518-WYZ021-201015-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
411 AM MDT Wed Jun 19 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

The Duchesne River between Hanna and Myton is expected to remain
above flood stage. Waterways will continue to run high, cold, and
swift. Exercise caution near waterways, and keep a close eye on
children and pets.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong winds are expected across the area Thursday afternoon and
evening with wind gusts to 50 mph possible across western Utah.

Waterways will continue to run high, cold, and swift particularly
Thursday and again early next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Nearby

Wind Advisories in Utah, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.